Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Medication-Induced Dystonic Reactions

  • Author: John Michael Kowalski, DO; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Jun 29, 2016
 

Background

Dystonic reactions are reversible extrapyramidal effects that can occur after administration of a neuroleptic drug. Symptoms may begin immediately or can be delayed hours to days. Although a wide variety of medications can elicit symptoms, the typical antipsychotics are most often responsible.

Dystonic reactions (ie, dyskinesias) are characterized by intermittent spasmodic or sustained involuntary contractions of muscles in the face, neck, trunk, pelvis, extremities, and even the larynx.[1, 2] Although dystonic reactions are rarely life threatening, the adverse effects often cause distress for patients and families.

Medical treatment is usually effective to abate acute symptoms. With treatment, motor disturbances resolve within minutes, but they can reoccur over subsequent days.

Next

Pathophysiology

Although dystonic reactions are occasionally dose related, these reactions are more often idiosyncratic and unpredictable. They reportedly arise from a drug-induced alteration of dopaminergic-cholinergic balance in the nigrostriatum (ie, basal ganglia). Most drugs produce dystonic reactions by nigrostriatal dopamine D2 receptor blockade, which leads to an excess of striatal cholinergic output. High-potency D2 receptor antagonists are most likely to produce an acute dystonic reaction.[3]

Older individuals may carry less risk for the development of dystonia because of diminished numbers of D2 receptors with aging.[4] Agents that balance dopamine blockade with muscarinic M1 receptor blockade, like atypical antipsychotics, are less likely to elicit dystonic reactions. Paradoxically, dystonic reactions may be increased through nigrostriatal dopaminergic activity that occurs as a compensatory response to dopamine receptor blockade.

Previous
Next

Epidemiology

Frequency

United States

The incidence of acute dystonic reactions varies according to individual susceptibility, drug identity, dose, and duration of therapy. The actual incidence of dystonic reactions is unknown, owing to misdiagnosis and underreporting.

Mortality/Morbidity

In rare instances, as with laryngeal involvement, airway management may be necessary. Dystonic reactions are typically not life threatening and result in no long-term effects.

Previous
Next

Race-, Sex-, and Age-related Demographics

Variations in incidence are as follows:

  • There is no identified increased risk of dystonic reaction attributable to race
  • Incidence of dystonic reactions is greater in males than in females
  • These reactions are more common in children, teens, and young adults (ie, 5-45 years.[5, 6] ; the risk of reaction decreases as age increases
Previous
 
 
Contributor Information and Disclosures
Author

John Michael Kowalski, DO Attending Physician, Division of Medical Toxicology, Department of Emergency Medicine, Einstein Medical Center

John Michael Kowalski, DO is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians, American College of Medical Toxicology, American Osteopathic Association

Disclosure: Nothing to disclose.

Specialty Editor Board

Francisco Talavera, PharmD, PhD Adjunct Assistant Professor, University of Nebraska Medical Center College of Pharmacy; Editor-in-Chief, Medscape Drug Reference

Disclosure: Received salary from Medscape for employment. for: Medscape.

Michael J Burns, MD Instructor, Department of Emergency Medicine, Harvard University Medical School, Beth Israel Deaconess Medical Center

Michael J Burns, MD is a member of the following medical societies: American Academy of Clinical Toxicology, American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Additional Contributors

Samuel M Keim, MD, MS Professor and Chair, Department of Emergency Medicine, University of Arizona College of Medicine

Samuel M Keim, MD, MS is a member of the following medical societies: American Academy of Emergency Medicine, American College of Emergency Physicians, American Medical Association, American Public Health Association, Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Acknowledgements

Geofrey Nochimson, MD Consulting Staff, Department of Emergency Medicine, Sentara Careplex Hospital

Geofrey Nochimson, MD is a member of the following medical societies: American College of Emergency Physicians

Disclosure: Nothing to disclose.

References
  1. Fahn S. The varied clinical expressions of dystonia. Neurol Clin. 1984 Aug. 2(3):541-54. [Medline].

  2. Christodoulou C, Kalaitzi C. Antipsychotic drug-induced acute laryngeal dystonia: two case reports and a mini review. J Psychopharmacol. May 2005. 19:307-11. [Medline].

  3. Marsden CD, Jenner P. The pathophysiology of extrapyramidal side-effects of neuroleptic drugs. Psychol Med. 1980 Feb. 10(1):55-72. [Medline].

  4. Volkow N, Ruben C, Wang G-J, Fowler J, Moberg P, Ding Y-S, et al. Association between decline in brain dopamine activity with age and cognitive and motor impairment in healthy individuals. Am J Psychiatry. March 1998. 155:344-9. [Medline].

  5. Derinoz O, Caglar AA. Drug-induced movement disorders in children at paediatric emergency department: 'dystonia'. Emerg Med J. 2012 Mar 7. [Medline].

  6. Incecik F, Hergüner MO, Ozcan K, Altunbasak S. Albendazole-induced dystonic reaction: a case report. Turk J Pediatr. 2011 Nov-Dec. 53(6):709-10. [Medline].

  7. Hawthorne JM, Caley CF. Extrapyramidal Reactions Associated with Serotonergic Antidepressants. Ann Pharmacother. 2015 Oct. 49 (10):1136-52. [Medline].

  8. Zakariaei Z, Taslimi S, Tabatabaiefar MA, Arghand Dargahi M. Bilateral dislocation of temporomandibular joint induced by haloperidol following suicide attempt: a case report. Acta Med Iran. 2012. 50(3):213-5. [Medline].

  9. Digby G, Jalini S, Taylor S. Medication-induced acute dystonic reaction: the challenge of diagnosing movement disorders in the intensive care unit. BMJ Case Rep. 2015 Sep 21. 2015:[Medline].

  10. Elliott ES, Marken PA, Ruehter VL. Clozapine-associated extrapyramidal reaction. Ann Pharmacother. 2000 May. 34(5):615-8. [Medline].

  11. Jhee SS, Zarotsky V, Mohaupt SM, et al. Delayed onset of oculogyric crisis and torticollis with intramuscular haloperidol. Ann Pharmacother. 2003 Oct. 37(10):1434-7. [Medline].

  12. Roberge RJ. Antiemetic-related dystonic reaction unmasked by removal of a scopolamine transdermal patch. J Emerg Med. 2006 Apr. 30(3):299-302. [Medline].

  13. Schumock GT, Martinez E. Acute oculogyric crisis after administration of prochlorperazine. South Med J. 1991 Mar. 84(3):407-8. [Medline].

  14. Demetropoulos S, Schauben JL. Acute dystonic reactions from "street Valium". J Emerg Med. 1987 Jul-Aug. 5(4):293-7. [Medline].

  15. Fines RE, Brady WJ, DeBehnke DJ. Cocaine-associated dystonic reaction. Am J Emerg Med. 1997 Sep. 15(5):513-5. [Medline].

  16. Kumor K. Cocaine withdrawal dystonia. Neurology. 1990 May. 40(5):863-4. [Medline].

  17. Tekin U, Soyata AZ, Oflaz S. Acute focal dystonic reaction after acute methylphenidate treatment in an adolescent patient. J Clin Psychopharmacol. 2015 Apr. 35 (2):209-11. [Medline].

  18. Bansal S, Gill M, Bhasin C. Carbamazepine-induced dystonia in an adolescent. Indian J Pharmacol. 2016 May-Jun. 48 (3):329-30. [Medline].

  19. Barach E, Dubin LM, Tomlanovich MC, Kottamasu S. Dystonia presenting as upper airway obstruction. J Emerg Med. 1989 May-Jun. 7(3):237-40. [Medline].

  20. Piecuch S, Thomas U, Shah BR. Acute dystonic reactions that fail to respond to diphenhydramine: think of PCP. J Emerg Med. 1999 May-Jun. 17(3):527. [Medline].

  21. Juurlink DN. Antipsychotics. Nelson LS, Lewin NA, Howland MA, Hoffman RS, Goldfrank LR, Flomenbaum NE. Goldfrank's Toxicologic Emergencies. 9. New York: McGraw-Hill; 2011. 1007-8.

Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.